Nebraska, 2015Hail and Lightning Strike in Nebraska, July 17, 2015
July 17, 2015 · NWS GID · 2 events in 2 counties and zones
Scattered thunderstorms tracked through much of central Nebraska on this Friday evening, north of Interstate 80. While many of the storms were strong, only one turned severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms tracked through much of central Nebraska on this Friday evening, north of Interstate 80. While many of the storms were strong, only one turned severe. Quarter size hail was reported in Sherman county around 9 p.m. CST. A lightning strike from a different storm snapped off a very large tree limb in Valley county, severely damaging two vehicles in the town of Ord.
A low pressure system was over the Canadian Prairies. These storms formed along and ahead of the associated cold front that was slowly advancing through the Northern and Central Plains. In the upper levels, the flow was generally west-southwest across the United States, with low amplitude. A subtropical high over the Gulf Coast, and a trough was over the West, with a closed low over Saskatchewan. The near-storm environment was characterized by surface temperatures in the upper 80s, with dewpoints in the lower to middle 70s. With mid-level lapse rates near 7.5 deg C/km, instability of significant with MLCAPE between 3000 and 4000 J/kg. Deep layer shear was around 35 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 17, 6:31 PM CST, 19 minutes earlier.
Area forecast discussion, Jul 17, 6:31 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
731 PM CDT FRI JUL 17 2015
.UPDATE...
ISSUED AT 653 PM CDT FRI JUL 17 2015
EFFECTIVE DEEP LAYER SHEAR VALUES OF 35 TO 40 KTS ALONG WITH
MLCAPE VALUES OF OVER 3000 J/KG WILL PERSIST THROUGH THE LATE
EVENING HOURS. THIS ENVIRONMENT WILL BE SUPPORTIVE OF SEVERE
THUNDERSTORMS WHERE FORCING IS THE GREATEST NEAR THE APPROACHING
COOL FRONT ACROSS OUR NORTHWESTERN ZONES. THEREFORE... A SEVERE
THUNDERSTORM WATCH WAS EXTENDED IN AREA TO INCLUDE MUCH OF OUR
NORTHWESTERN FORECAST AREA INCLUDING LOCATIONS PRIMARILY NORTHWEST
OF AN ELWOOD...KEARNEY...TO SAINT PAUL LINE.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 348 PM CDT FRI JUL 17 2015
ALOFT: SUBTROPICAL HIGH PRES REMAINS OVER THE ARKLATEX REGION
WITH A POTENT LOW OVER SASK. WSW FLOW WILL DEVELOP BETWEEN THESE
TWO FEATURES THIS AFTERNOON AND REMAIN THRU TOMORROW...AS THE LOW
ADVANCES ALONG THE US-CAN BORDER INTO MAN/ONT AND OPENS UP. IN ITS
WAKE...AN ELONGATED +TILT TROF/SHEAR ZONE WILL LINGER FROM MT/ND
WSW INTO NRN CA.
SURFACE: A COOL FRONT EXTENDED FROM OCCLUDED LOW PRES ALONG THE
ALB- SASK BORDER THRU THE DAKOTAS INTO WY. A SFC TROF WAS OVER WRN
NEB/KS. THIS FRONT WILL SAG THRU THE FCST AREA AFTER MIDNIGHT...
BISECTING THE FCST AREA FROM SW-NE AT DAWN TOMORROW. IT WILL CONT
S AND WILL BE JUST S AND E OF THE FCST AREA BY LATE AFTERNOON.
NOW: HEAT ADVISORY REMAINS IN EFFECT THRU 8 PM. TEMPS ARE
IMPRESSIVE IN THE PRESENCE OF HIGH DWPTS E OF HWY 183. IT'S
OPPRESSIVE BUT AT LEAST THERE'S SOME WIND.
WITH NO HELP ALOFT THRU THE DAY TOMORROW...ANY TSTM DEVELOPMENT
SHOULD BE EXTREMELY ISOLATED.
A STORM OR TWO COULD FORM NEAR THE SFC TROF AFTER 3 PM IN THE
DEEPLY MIXED BOUNDARY LAYER FROM ORD-LEXINGTON-MCCOOK.
SUBSTANTIAL SFC DWPT DEPRESSIONS WILL LIMIT MLCAPE TO 1500 J/KG.
DEEP LAYER SHEAR 30 KTS. THERE IS AN OUTSIDE CHANCE FOR SVR HAIL
AND G60 MPH.
HOWEVER...AM CONCERNED ABOUT BUILDING CU FROM BROKEN BOW DOWN
INTO WRN KS. "IF" ENOUGH STORMS DEVELOP AND FORM A COLD POOL...WE
COULD SEE A SQUALL LINE DEVELOP AND RACE E.
TONIGHT: P-M/CLOUDY DUE TO TSTM BLOW-OFF/CLOUD DEBRIS. CAN'T RULE
OUT AN ISOLATED STORM OR TWO. WHAT HAPPENS WILL BE DICTATED BY
WHAT DEVELOPS UPSTREAM.
EXPECT MOST OF THE TSTM ACTIVITY SHOULD BE N OF THE FCST
AREA...ON THE COOL SIDE OF THE FRONT WHERE THE LLJ MAXIMIZES
CONVERGENCE/ASCENT.
SAT: COOL FRONTAL PASSAGE. P/CLOUDY AND DRY. CAPPED BY FRONTAL
INVERSION. NOT AS HOT...BUT STILL CLOSE TO 100F OVER N-CNTRL KS.
NEAR NORMAL TEMPS BEHIND THE FRONT.
FCST WINDS MAY NOT BE STRONG ENOUGH POST-FRONTAL IF 06Z/12Z MAV
MOS IS RIGHT.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 348 PM CDT FRI JUL 17 2015
EXPECT AN ACTIVE START TO THE EXTENDED PERIODS AS A WEAK COLD
FRONT WILL BE NEAR THE KS/NE STATE LINE LATE SATURDAY EVENING...
PROVIDING A POTENTIAL FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS THE LOCAL FORECAST AREA...AS WELL AS A RETURN
TO MORE SEASONAL TEMPERATURES. THANKS TO THE AID OF AN UPPER LEVEL
DISTURBANCE PASSING OVER THE AREA...THINK SHOWERS AND
THUNDERSTORMS WILL BE ABLE TO DEVELOP DURING THE EARLY EVENING
HOURS...SOME OF WHICH COULD BE STRONG TO MARGINALLY SEVERE.
BECAUSE THE LOW LEVEL CAP NEVER REALLY ERODES BY SATURDAY
EVENING...ANY STORMS THAT DO DEVELOP OVER THE FRONT WILL BE FAIRLY
ELEVATED...MEANING WIND AND MARGINALLY LARGE HAIL WILL BE THE
PRIMARY CONCERNS.
AS THIS FRONT CONTINUE MEANDERS NEAR THE LOCAL AREA ON SUNDAY...
EXPECT THE CHANCE FOR SHOWERS AND THUNDERSTORMS TO CONTINUE INTO
THE AFTERNOON AND EVENING HOURS...WITH THE FOCUS REMAINING ACROSS
THE SOUTHERN HALF OF THE LOCAL AREA AND NEAR THE SURFACE FRONT.
THEN WITH MULTIPLE UPPER LEVEL DISTURBANCES FORECAST TO CROSS THE
LOCAL AREA THROUGH MID WEEK IN A PRIMARILY ZONAL UPPER LEVEL
FLOW...EXPECT PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE ACROSS THE REGION THROUGH AT LEAST WEDNESDAY NIGHT...WHEN
THERE IS SOME INDICATION OF AN UPPER LEVEL RIDGE BUILDING AND A
CORRESPONDING SHIFT OF SUBSEQUENT UPPER LEVEL DISTURBANCES TO OUR
NORTH. THEREFORE...EXPECT A NEAR SEASONABLE START TO THE EXTENDED
PERIODS IN A FAIRLY ACTIVE WEATHER PATTERN...WITH TEMPERATURES
WARMING BACK ABOVE NORMAL TOWARD THE MIDDLE OR END OF NEXT WEEK.
&&
.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 653 PM CDT FRI JUL 17 2015
THE MAIN CONCERN WILL BE THE THREAT OF THUNDERSTORMS THIS EVENING
AND THEN INCREASING LOW LEVEL WIND SHEAR LATE TONIGHT. MOST OF THE
THUNDERSTORMS SHOULD REMAIN NORTH OF KEAR AND KGRI.
THEREFORE...HAVE LEFT THUNDERSTORMS OUT OF THE TAF FOR NOW...BUT
THEY MAY NEED TO BE INCLUDED LATER DEPENDING ON RADAR TRENDS.
STRONG LOW LEVEL WIND SHEAR SEEMS LIKELY AFTER MIDNIGHT AS THE LOW
LEVEL JET INCREASES. CAN NOT RULE OUT SOME REDUCTION IN CEILINGS
BASED ON SOME MODEL GUIDANCE TOWARDS MORNING...BUT THINK THAT
THESE LOWER CEILINGS ARE BEING A BIT OVERDONE BY THE MODELS AND
THUS WILL CONTINUE TO CALL FOR VFR CONDITIONS...BUT CONFIDENCE IS
LOWER THAN NORMAL IN CEILING HEIGHTS TOWARDS MORNING.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ061>064-074>077-
085>087.
KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ007-019.
&&
UPDATE...WESELY
SHORT TERM...HALBLAUB
LONG TERM...ROSSI
AVIATION...WESELYHazardous weather outlook, Jul 17, 6:08 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
708 PM CDT FRI JUL 17 2015
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
190015-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
708 PM CDT FRI JUL 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...THIS EVENING INTO TONIGHT.
SCATTERED THUNDERSTORMS WILL SPREAD ACROSS PORTIONS OF THE OUTLOOK
AREA THIS EVENING AND LINGER INTO THE OVERNIGHT PERIOD. A FEW OF
THESE THUNDERSTORMS COULD BECOME SEVERE WITH THE PRIMARY HAZARD
BEING HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH.
THE GREATER THREAT FOR SEVERE THUNDERSTORMS WILL GENERALLY BE
NORTH OF AN ELWOOD...KEARNEY...FULLERTON LINE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PERIODIC THUNDERSTORM CHANCES REMAIN IN THE FORECAST SATURDAY
EVENING THROUGH WEDNESDAY NIGHT. THE POTENTIAL REMAINS FOR A FEW
STRONG TO MARGINALLY SEVERE THUNDERSTORMS SATURDAY EVENING...
MAINLY FOR AREAS NEAR AND SOUTH OF THE NEBRASKA AND KANSAS STATE
LINE. HAIL NEAR THE SIZE OF QUARTERS AND WIND GUSTS NEAR 60 MPH
WOULD BE THE PRIMARY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
WESELY
In the hours before
Special weather statement, Jul 17, 5:04 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT FRI JUL 17 2015
NEZ060-172345-
DAWSON NE-
604 PM CDT FRI JUL 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN DAWSON
COUNTY UNTIL 645 PM CDT...
AT 603 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR VROMAN...OR 28 MILES SOUTH OF
ARNOLD...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER RURAL PORTIONS OF EXTREME NORTHWESTERN
DAWSON COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL NEBRASKA.
LAT...LON 4105 10022 4105 9995 4090 10023
TIME...MOT...LOC 2303Z 247DEG 17KT 4101 10023
HALBLAUB
Special weather statement, Jul 17, 5:44 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
644 PM CDT FRI JUL 17 2015
NEZ039-180000-
VALLEY NE-
644 PM CDT FRI JUL 17 2015
...SEVERE THUNDERSTORM THREATENING VALLEY COUNTY...
AT 642 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM OVER NORTHEASTERN CUSTER COUNTY...
NEAR WESCOTT...OR 15 MILES SOUTH OF TAYLOR...MOVING NORTHEAST AT 20
MPH.
PEOPLE OVER WESTERN AND NORTHERN PORTIONS OF VALLEY COUNTY SHOULD BE
PREPARED TO TAKE ACTION IF THREATENING WEATHER APPROACHES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CENTRAL NEBRASKA.
LAT...LON 4174 9875 4157 9875 4146 9921 4174 9921
TIME...MOT...LOC 2342Z 233DEG 17KT 4154 9935
HALBLAUB
Special weather statement, Jul 17, 5:55 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
655 PM CDT FRI JUL 17 2015
KSZ017-018-180030-
OSBORNE KS-ROOKS KS-
655 PM CDT FRI JUL 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS AND OSBORNE
COUNTIES UNTIL 730 PM CDT...
AT 654 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR NATOMA...OR 13 MILES NORTHEAST
OF EMMERAM...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...NATOMA AND CODELL.
LAT...LON 3913 9934 3942 9923 3943 9850 3913 9849
TIME...MOT...LOC 2354Z 205DEG 37KT 3913 9902
HALBLAUB
Special weather statement, Jul 17, 6:22 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
722 PM CDT FRI JUL 17 2015
KSZ005-006-180045-
PHILLIPS KS-SMITH KS-
722 PM CDT FRI JUL 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS AND SMITH COUNTIES UNTIL
745 PM CDT...
AT 720 PM CDT...DOPPLER RADAR WAS TRACKING A GUST FRONT PRODUCED BY
DISSIPATING THUNDERSTORMS...ALONG A LINE EXTENDING FROM NEAR DOWNS
TO NEAR AGRA TO LOGAN...AND MOVING NORTH AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WERE OCCURRING WITH THE PASSAGE OF THIS
GUST FRONT.
THIS GUST FRONT AND ITS ASSOCIATED WINDS WILL BE NEAR...
PHILLIPSBURG AND AGRA AROUND 725 PM CDT.
PRAIRIE VIEW AROUND 735 PM CD CDT.
LEBANON AND BELLAIRE AROUND 740 PM CDT.
LONG ISLAND AROUND 745 PM CDT.
LAT...LON 3957 9963 4000 9963 4000 9851 3957 9851
TIME...MOT...LOC 0020Z 179DEG 40KT 3958 9855 3974 9919 3967 9957
HALBLAUB
Special weather statement, Jul 17, 6:26 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
726 PM CDT FRI JUL 17 2015
NEZ082>085-180100-
HARLAN NE-FRANKLIN NE-FURNAS NE-WEBSTER NE-
726 PM CDT FRI JUL 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...EASTERN FURNAS...
HARLAN AND WESTERN WEBSTER COUNTIES UNTIL 800 PM CDT...
AT 724 PM CDT...DOPPLER RADAR WAS TRACKING A GUST FRONT PRODUCED BY
A LINE OF DISSIPATING THUNDERSTORMS OVER NORTH CENTRAL KANSAS. THIS
GUST FRONT EXTENDED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
DOWNS TO NEAR AGRA TO NEAR LOGAN...AND MOVING NORTH AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THE PASSAGE OF THIS
GUST FRONT.
STRONG THUNDERSTORMS WILL BE NEAR...
NAPONEE AND HARLAN COUNTY DAM AROUND 750 PM CDT.
REPUBLICAN CITY AROUND 755 PM CDT.
ORLEANS...STAMFORD...HUNTLEY AND INAVALE AROUND 800 PM CDT.
LAT...LON 4035 9855 4001 9854 4000 9988 4035 9990
TIME...MOT...LOC 0024Z 179DEG 40KT 3963 9855 3979 9919 3971 9957
HALBLAUB
Lightning, Valley
- When
- July 17, 6:50 PM CST
- Where
- Valley County, Ord
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.600, -98.930
Lightning struck a tree, breaking off a large limb approximately 20 inches in diameter. This limb landed on 2 vehicles, causing significant damage to the cab of a pickup and the passenger compartment of a car.
Hail, Sherman
- When
- July 17, 8:59 PM CST
- Where
- Sherman County, 4 mi E of Hazard
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.100, -99.003
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Utah, July 17 to 18, 20151 death · $100,000 · 63 kt wind · 8 events
- Tornadoes and Hail in Minnesota, July 17 to 18, 20151 injured · $2.5 million · EF1 · 39 events
- Lightning Strike in Colorado, July 17, 20151 death · 3 injured · 1 event
- Tornadoes and Flash Flood in Indiana, July 17, 20152 injured · $149,000 · EF1 · 17 events
- Flash Flooding and Debris Flows in California, July 17 to 19, 2015$301,000 · 60 kt wind · 36 events
- Tornadoes and Hail in South Dakota, July 17, 2015EF0 · 100 events
- Flash Flooding and Flood in Arizona, July 17 to 20, 2015$498,000 · 56 kt wind · 16 events
- Excessive Heat in Missouri, July 17 to 19, 201511 injured · 5 events
- Wildfire in California, July 17, 2015$500,000 · 1 event
- Tornado and Flash Flooding in California, July 17 to 21, 20151 injured · $117,000 · EF0 · 14 events
- Hail and Damaging Winds in Kansas, July 17, 2015$75,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, July 17 to 21, 2015$22,000 · 1 in hail · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582670, 582671.